March  2018, 38(3): 1605-1613. doi: 10.3934/dcds.2018066

Wave breaking of periodic solutions to the Fornberg-Whitham equation

Fakultät für Mathematik, Universität Wien, Austria

Received  September 2017 Revised  October 2017 Published  December 2017

Based on recent well-posedness results in Sobolev (or Besov spaces) for periodic solutions to the Fornberg-Whitham equations we investigate here the questions of wave breaking and blow-up for these solutions. We show first that finite maximal life time of a solution necessarily leads to wave breaking. Second, we prove that for a certain class of initial wave profiles the corresponding solutions do indeed blow-up in finite time.

Citation: Günther Hörmann. Wave breaking of periodic solutions to the Fornberg-Whitham equation. Discrete and Continuous Dynamical Systems, 2018, 38 (3) : 1605-1613. doi: 10.3934/dcds.2018066
References:
[1]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer-Verlag, New York, 2011.

[2]

A. Constantin, Nonlinear Water Waves with Applications to Wave-Current Interactions and Tsunamis, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 2011.

[3]

A. Constantin and J. Escher, Wave breaking for nonlinear nonlocal shallow water equations, Acta Math., 181 (1998), 229-243.  doi: 10.1007/BF02392586.

[4]

A. Constantin, J. Escher, R. S. Johnson and G. Villari, Nonlinear Water Waves, Springer-Verlag, Florence, 2016.

[5]

B. Fornberg and G. B. Whitham, A numerical and theoretical study of certain nonlinear wave phenomena, Philos. Trans. Roy. Soc. London Ser. A, 289 (1978), 373-404.  doi: 10.1098/rsta.1978.0064.

[6]

L. Grafakos, Classical and Modern Fourier Analysis, Pearson Education, Upper Saddle River, 2004.

[7]

J. Holmes, Well-posedness of the Fornberg-Whitham equation on the circle, J. Differential Equations, 260 (2016), 8530-8549.  doi: 10.1016/j.jde.2016.02.030.

[8]

J. Holmes and R. C. Thompson, Well-posedness and continuity properties of the Fornberg-Whitham equation in Besov spaces, J. Differential Equations, 263 (2017), 4355-4381.  doi: 10.1016/j.jde.2017.05.019.

[9]

P. I. Naumkin and I. A. Shishmarëv, Nonlinear Nonlocal Equations in the Theory of Waves, American Mathematical Society, Providence, 1994.

[10]

R. L. Seliger, A note on the breaking of waves, Proc. Roy. Soc. A, 303 (1968), 493-496.  doi: 10.1098/rspa.1968.0063.

[11]

G. B. Whitham, Linear and Nonlinear Waves, Wiley-Interscience, New York-London-Sydney, 1974.

show all references

References:
[1]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer-Verlag, New York, 2011.

[2]

A. Constantin, Nonlinear Water Waves with Applications to Wave-Current Interactions and Tsunamis, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 2011.

[3]

A. Constantin and J. Escher, Wave breaking for nonlinear nonlocal shallow water equations, Acta Math., 181 (1998), 229-243.  doi: 10.1007/BF02392586.

[4]

A. Constantin, J. Escher, R. S. Johnson and G. Villari, Nonlinear Water Waves, Springer-Verlag, Florence, 2016.

[5]

B. Fornberg and G. B. Whitham, A numerical and theoretical study of certain nonlinear wave phenomena, Philos. Trans. Roy. Soc. London Ser. A, 289 (1978), 373-404.  doi: 10.1098/rsta.1978.0064.

[6]

L. Grafakos, Classical and Modern Fourier Analysis, Pearson Education, Upper Saddle River, 2004.

[7]

J. Holmes, Well-posedness of the Fornberg-Whitham equation on the circle, J. Differential Equations, 260 (2016), 8530-8549.  doi: 10.1016/j.jde.2016.02.030.

[8]

J. Holmes and R. C. Thompson, Well-posedness and continuity properties of the Fornberg-Whitham equation in Besov spaces, J. Differential Equations, 263 (2017), 4355-4381.  doi: 10.1016/j.jde.2017.05.019.

[9]

P. I. Naumkin and I. A. Shishmarëv, Nonlinear Nonlocal Equations in the Theory of Waves, American Mathematical Society, Providence, 1994.

[10]

R. L. Seliger, A note on the breaking of waves, Proc. Roy. Soc. A, 303 (1968), 493-496.  doi: 10.1098/rspa.1968.0063.

[11]

G. B. Whitham, Linear and Nonlinear Waves, Wiley-Interscience, New York-London-Sydney, 1974.

[1]

Günther Hörmann, Hisashi Okamoto. Weak periodic solutions and numerical case studies of the Fornberg-Whitham equation. Discrete and Continuous Dynamical Systems, 2019, 39 (8) : 4455-4469. doi: 10.3934/dcds.2019182

[2]

Min Li, Zhaoyang Yin. Blow-up phenomena and travelling wave solutions to the periodic integrable dispersive Hunter-Saxton equation. Discrete and Continuous Dynamical Systems, 2017, 37 (12) : 6471-6485. doi: 10.3934/dcds.2017280

[3]

Takiko Sasaki. Convergence of a blow-up curve for a semilinear wave equation. Discrete and Continuous Dynamical Systems - S, 2021, 14 (3) : 1133-1143. doi: 10.3934/dcdss.2020388

[4]

Donghao Li, Hongwei Zhang, Shuo Liu, Qingiyng Hu. Blow-up of solutions to a viscoelastic wave equation with nonlocal damping. Evolution Equations and Control Theory, 2022  doi: 10.3934/eect.2022009

[5]

Frédéric Abergel, Jean-Michel Rakotoson. Gradient blow-up in Zygmund spaces for the very weak solution of a linear elliptic equation. Discrete and Continuous Dynamical Systems, 2013, 33 (5) : 1809-1818. doi: 10.3934/dcds.2013.33.1809

[6]

Li Ma. Blow-up for semilinear parabolic equations with critical Sobolev exponent. Communications on Pure and Applied Analysis, 2013, 12 (2) : 1103-1110. doi: 10.3934/cpaa.2013.12.1103

[7]

Yuta Wakasugi. Blow-up of solutions to the one-dimensional semilinear wave equation with damping depending on time and space variables. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3831-3846. doi: 10.3934/dcds.2014.34.3831

[8]

Asma Azaiez. Refined regularity for the blow-up set at non characteristic points for the vector-valued semilinear wave equation. Communications on Pure and Applied Analysis, 2019, 18 (5) : 2397-2408. doi: 10.3934/cpaa.2019108

[9]

Xiaoqiang Dai, Chao Yang, Shaobin Huang, Tao Yu, Yuanran Zhu. Finite time blow-up for a wave equation with dynamic boundary condition at critical and high energy levels in control systems. Electronic Research Archive, 2020, 28 (1) : 91-102. doi: 10.3934/era.2020006

[10]

Masahiro Ikeda, Ziheng Tu, Kyouhei Wakasa. Small data blow-up of semi-linear wave equation with scattering dissipation and time-dependent mass. Evolution Equations and Control Theory, 2022, 11 (2) : 515-536. doi: 10.3934/eect.2021011

[11]

Mohammad Kafini. On the blow-up of the Cauchy problem of higher-order nonlinear viscoelastic wave equation. Discrete and Continuous Dynamical Systems - S, 2022, 15 (5) : 1221-1232. doi: 10.3934/dcdss.2021093

[12]

Nadjat Doudi, Salah Boulaaras, Nadia Mezouar, Rashid Jan. Global existence, general decay and blow-up for a nonlinear wave equation with logarithmic source term and fractional boundary dissipation. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022106

[13]

Alberto Bressan, Massimo Fonte. On the blow-up for a discrete Boltzmann equation in the plane. Discrete and Continuous Dynamical Systems, 2005, 13 (1) : 1-12. doi: 10.3934/dcds.2005.13.1

[14]

Zhaoyang Yin. Well-posedness and blow-up phenomena for the periodic generalized Camassa-Holm equation. Communications on Pure and Applied Analysis, 2004, 3 (3) : 501-508. doi: 10.3934/cpaa.2004.3.501

[15]

Min Zhu, Shuanghu Zhang. Blow-up of solutions to the periodic modified Camassa-Holm equation with varying linear dispersion. Discrete and Continuous Dynamical Systems, 2016, 36 (12) : 7235-7256. doi: 10.3934/dcds.2016115

[16]

Min Zhu, Ying Wang. Blow-up of solutions to the periodic generalized modified Camassa-Holm equation with varying linear dispersion. Discrete and Continuous Dynamical Systems, 2017, 37 (1) : 645-661. doi: 10.3934/dcds.2017027

[17]

Min Zhu, Shuanghu Zhang. On the blow-up of solutions to the periodic modified integrable Camassa--Holm equation. Discrete and Continuous Dynamical Systems, 2016, 36 (4) : 2347-2364. doi: 10.3934/dcds.2016.36.2347

[18]

Mohamed-Ali Hamza, Hatem Zaag. Blow-up results for semilinear wave equations in the superconformal case. Discrete and Continuous Dynamical Systems - B, 2013, 18 (9) : 2315-2329. doi: 10.3934/dcdsb.2013.18.2315

[19]

Satyanad Kichenassamy. Control of blow-up singularities for nonlinear wave equations. Evolution Equations and Control Theory, 2013, 2 (4) : 669-677. doi: 10.3934/eect.2013.2.669

[20]

Tayeb Hadj Kaddour, Michael Reissig. Blow-up results for effectively damped wave models with nonlinear memory. Communications on Pure and Applied Analysis, 2021, 20 (7&8) : 2687-2707. doi: 10.3934/cpaa.2020239

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (307)
  • HTML views (202)
  • Cited by (6)

Other articles
by authors

[Back to Top]